Skip Navigation LinksHome > August 1999 - Volume 89 - Issue 2 > Uvula Hematoma: An Unusual Complication of Streptokinase
Anesthesia & Analgesia:
doi: 10.1213/00000539-199908000-00010
Case Reports

Uvula Hematoma: An Unusual Complication of Streptokinase

Gill, Pardeep FRCA; Sadler, Paul FRCA

Free Access
Article Outline
Collapse Box

Author Information

Anaesthetic Department, Leicester Royal Infirmary, Leicester, United Kingdom.

Accepted for publication April 20, 1999.

Address correspondence and reprint requests to Paul Sadler, FRCA, Intensive Care Unit, Royal Hospital Haslar, Gosport, UK, PO14 3UR. Address e-mail to paul@sadler76.freeserve.co.uk.

We describe a case of uvula hematoma in a tracheally intubated and ventilated patient after thrombolysis with streptokinase. This problem went undetected until this patient's airway became obstructed on removal of the endotracheal tube and required immediate reintubation and subsequent uvulectomy.

Thrombolysis with streptokinase is routinely used for the treatment of acute myocardial infarction [1,2]. Bleeding is the most common complication, occurring in up to 20% of cases [3]. It occurs mainly from vascular access sites but can be from other more serious sites, including intracerebral hemorrhage in 1% of cases [4,5]. Any concomitant invasive procedure or trauma can provoke significant hemorrhage. This case demonstrates a previously unreported and life-threatening complication of thrombolysis.

Back to Top | Article Outline

Case Report

A 72-yr-old man presented to the accident and emergency department after a respiratory arrest at home. A witness account was of acute onset of breathlessness at rest, proceeding to respiratory arrest requiring bag and mask ventilation for 10 min by the attending ambulance crew. No external cardiac massage was performed, and no drugs had been administered. The patient had a history of ischemic heart disease, diabetes mellitus, chronic obstructive airway disease and a ventricle-paced, ventricle-sensed, inhibited (VVI) pacemaker for complete heart block. Treatment before admission consisted of nebulized salbutamol, oral theophylline, and gliclazide.

On arrival at hospital, the patient was comatose, peripherally vasoconstricted, tachypneic, and hypertensive, with an arterial blood pressure of 220/110 mm Hg and a heart rate of 65 bpm. Arterial blood gases while breathing high-flow oxygen were pHa 6.96, PaO2 28 mm Hg, PaCO2 122 mm Hg, and base deficit 8.7 mEq/L. Chest auscultation revealed widespread inspiratory crepitations, and the chest radiograph was consistent with pulmonary edema. Electro-cardiogram revealed a left bundle branch block pattern predating this event. During orotracheal intubation, pink frothy sputum was noted. The patient was transferred to the intensive care unit, where ventilation was continued, and treatment with IV frusemide, epinephrine, and nitroglycerine commenced. A nasogastric tube was inserted using Magill forceps to manipulate the tube in the oropharynx.

An increased creatinine phosphokinase (650 IU/L) and the patient's history was sufficient evidence for an acute myocardial infarction, and IV streptokinase (1.5 million units) was given.

During the next 48 h, recovery was uneventful except for one episode of hematemesis, which was thought to be of gastric origin secondary to streptokinase. The patient's platelet count and coagulation studies during this admission remained within normal limits. Eventually, mechanical ventilation was no longer required. The patient's trachea was extubated, but he immediately developed signs of respiratory distress with stridor and was reintubated with difficulty. An enlarged and bruised uvula was noted at laryngoscopy (Figure 1).

Figure 1
Figure 1
Image Tools

An uvulectomy was performed the next day. At operation, a large indurated area on the soft palate and an oropharygngeal tear were noted (Figure 2). The trachea was later successfully extubated without incident.

Figure 2
Figure 2
Image Tools
Back to Top | Article Outline

Discussion

This patient presented an unusual complication of streptokinase administration, combined with trauma to the airway, causing a uvula hematoma. It is not uncommon to use Magill forceps to aid in the insertion of a nasogastric tube, and the uvula can be handled or damaged without it being obvious to the anesthetist at the time. In this case, the anesthetist did not report any undue difficulty.

Hematoma of the mouth, tongue, and face have been reported after streptokinase administration [6,7] in conscious patients in whom the presentation was obvious and appropriate management commenced. In this unconscious, tracheally intubated patient, uvula hematoma was not suspected. In retrospect, the hematemesis was probably secondary to blood draining down from the oropharynx rather than of gastric origin, and laryngoscopy before extubation would have avoided the problem.

This case highlights the potential of airway problems after thrombolysis, particularly when the airway has been instrumented [8]. However, there are reports of hemmorhage into the oral cavity after streptokinase-administration when the airway has not been manipulated [9]. Given the life-threatening potential of large airway hematoma, if an intubated patient has received streptokinase during or just before instrumentation of the airway, laryngoscopy before extubation is essential.

Back to Top | Article Outline

REFERENCES

1. Sharma GVRK, Cella G, Parsi AF, Susahara AA. Thrombolytic therapy. N Engl J Med 1982;306:1268-76.

2. Brogden RN, Speight TM, Avery GS. Streptokinase: a review of its clinical pharmacology, mechanism of action and therapeutic uses. Drugs 1973;5:357-445.

3. Mcleod DC, Coln WG, Thayer CF, et al. Pharmacoepidemiology of bleeding events after use of r-alteplase or streptokinase in acute myocardial infarction. Ann Pharmacother 1993;27:956-62.

4. Maggioni AP, Franzosi MG, Santoro E, et al. Analysis of the risk of stroke in 20,891 patients with acute myocardial infarction following thrombolytic and antithrombotic treatment. N Engl J Med 1992;327:1-6.

5. Gore JM, Sloan M, Price TR, et al. Intracerebral haemmorhage, cerebral infarction and subdural haematoma after acute myocardial infarction and thrombolytic therapy in the thrombolysis in myocardial infarction study. Circulation 1991;83:448-59.

6. Jervis P, Mason JDT, Jones NS. Streptokinase and facial haematoma. Postgrad Med 1995;71:114-5.

7. Scuba JR, Parrado C. Parapharyngeal haemorrhage secondary to thrombolytic therapy for acute myocardial infarction. J Oral Maxillofac Surg 1992;50:413-5.

8. Eggers KA, Mason NP. Lingual haematoma following streptokinase therapy [letter]. Anaesthesia 1994;49:922.

9. Williams PJ, Jani P, McGlashan. Lingual haematoma following treatment with streptokinase and heparin: anaesthetic management. Anaesthesia 1994;49:417-8.

© 1999 International Anesthesia Research Society

Login

Become a Society Member